Lightning, Denver
- When
- May 2, 5:00 PM MST
- Where
- Denver County, 2 mi SW of Denver
- Crop damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 39.709, -104.957
Lightning struck a tree in southwest Denver and completely destroyed it. A strong thunderstorm produced nickel size hail in Lincoln County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Lightning struck a tree in southwest Denver and completely destroyed it. A strong thunderstorm produced nickel size hail in Lincoln County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 2, 4:16 PM MST, 44 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 516 PM MDT Wed May 2 2018 .UPDATE... Issued at 514 PM MDT Wed May 2 2018 Made some adjustments to temperatures for today through Thursday to account for continued cooler trend due to cloud cover, precip and CAA. Highs today only got into the lower 50s and looking at guidance highs on the plains will also stay in the lower 50s with cold push behind the exiting system. Also updated pops, weather and winds to account for current conditions. && .SHORT TERM...(This evening through Thursday) Issued at 308 PM MDT Wed May 2 2018 Convection is on the increase over the CWA at this time. Satellite pictures are showing the upper low circulation over south central Utah at this time. Models have the upper low center move northeastward across Colorado tonight. At 12Z the center is over east central Colorado. By 00Z Thursday afternoon late, the upper low center is over northeastern Nebraska with a trailing upper trough southwestward into southern Arizona. There is fairly strong upward vertical velocity progged on the QG Omega fields tonight into mid day Thursday. Weak downward motion is indicated Thursday afternoon. All the models have pretty deep moisture over the CWA tonight well into Thursday afternoon then it decreases a bit late in the afternoon Thursday. There are pretty decent CAPE values over the southern half of the plains this evening. There is some minor CAPE around over the mountains only on Thursday. The QPF fields show decent amounts of measurable precipitation for the forecast area tonight and much of Thursday. The highest amounts of rainfall look to be over the northern half of the plains tonight and Thursday morning. Snowfall amounts still look on track for the high mountain highlights overnight and Thursday. For temperatures, Thursday's highs are a tad warmer than today's. .LONG TERM...(Thursday night through Wednesday) Issued at 308 PM MDT Wed May 2 2018 The upper level trough will be exiting the CWA to the east on Thursday evening placing AVA over much of northeast Colorado. Therefore, POPs will be decreasing quickly through the evening due to the subsidence and loss of daytime heating. Some lingering showers will still be possible in the higher country. Upper level ridging will then setup over Colorado from Friday through Sunday. This, along with dry air being advected in from the north, will help to limit shower and thunderstorm activity during this period while temps reach the 70s across lower elevations. On Friday, daytime heating will barely be able to create any instability over the mountains but light, isolated showers may briefly form in the afternoon. RH values will be as low as 16% in southern Lincoln County but with light winds no fire weather threat is expected. On Saturday, there will be similar conditions but warmer temperatures and a weak jet streak moving through the northern half of Colorado will allow for a slightly better chance of showers and thunderstorms. Minimum RH values will be near 13% across southern Lincoln County during the afternoon which may pose a bit of a fire weather threat but with winds expected to be less than 10 mph all day, this threat will be minimal. On Sunday, a backdoor cold front will move into northeast Colorado increasing moisture and upslope flow. The 12Z operational GFS has QPF values near 2 inches during Sunday evening/night in part due to convective feedback. This is quite the outlier compared to other models and GFS ensemble runs. With ridging overhead and an upper level jet streak far enough off to the east, I have favored the drier solutions in the POP fields. On Monday and Tuesday, the GFS and Euro are beginning to come into some agreement on a shortwave trough moving from the Great Basin region towards Wyoming. This will allow for a chance of thunderstorms but at the moment the best forcing from this trough appears that it will pass north of Colorado. Wednesday will be slightly drier as a ridge moves overhead. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 308 PM MDT Wed May 2 2018 Northeasterly winds are continuing at DIA this afternoon. This is expected to continue much of the night. A stronger northerly surge is progged to come in Thursday morning. Speeds could get to 20 knots. As far as ceilings go, they could stay at BKN-OVC020 of lower all night and much of Thursday. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until noon MDT Thursday for COZ031-034. Winter Storm Warning until noon MDT Thursday for COZ033. && UPDATE...Bowen SHORT TERM...RJK LONG TERM...Danielson/Kriederman AVIATION...RJK
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1120 AM MDT Wed May 2 2018 COZ030>051-031730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1120 AM MDT Wed May 2 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and isolated thunderstorms will continue to develop across much of the forecast area this afternoon. The showers and thunderstorms will become more numerous later this afternoon. A few storms may become severe on the plains. The best chance for severe storms will be along and south of the Interstate 76 corridor. The strongest storms may produce up to one inch hail in diameter, heavy rain and wind gusts up to 50 mph. Expect a widespread rain event on the plains tonight with embedded thunderstorms. The heaviest rain is expected to be north of the Interstate 70 corridor. Over the high mountains, moderate to heavy snowfall is expected over the high mountain passes this afternoon and tonight, especially from Rocky Mountain National Park up to the Wyoming border. Mountain valleys will see a mix of rain and snow showers, but little if any accumulation is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An upper level trough will move across the area on Thursday bringing widespread precipitation across north central and northeast Colorado especially in the morning hours. Heavy wet snow will fall in the northern mountains through midday Thursday but should decrease in intensity during the afternoon. The heaviest snow totals are expected to be across Larimer county and Rocky Mountain National Park. The northern foothills may also see some heavy wet snow Thursday morning which could create slushy roads and may be enough to break tree branches off of trees which have already leafed out. Drier and warmer weather will return on Friday and Saturday. On Sunday, Monday, and Tuesday, increased moisture with upslope flow will allow for scattered thunderstorms to develop in the afternoon mainly over the plains. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 1 pm over the northeast plains of Colorado.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
543 PM MDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL DEER TRAIL 39.62N 104.04W
05/02/2018 M0.25 INCH ARAPAHOE CO TRAINED SPOTTER
0218 PM HAIL 4 S BROOKVALE 39.57N 105.40W
05/02/2018 M0.25 INCH CLEAR CREEK CO TRAINED SPOTTER
0850 AM SNOW 4 NE NEDERLAND 39.99N 105.45W
05/02/2018 M1.0 INCH BOULDER CO TRAINED SPOTTER
&&The Denver radar (KFTG), 36 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
1 lightning, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744405, 744403.